Journal of Theoretical Probability

, Volume 29, Issue 4, pp 1240–1279 | Cite as

The Eyring–Kramers Law for Markovian Jump Processes with Symmetries

  • Nils BerglundEmail author
  • Sébastien Dutercq


We prove an Eyring–Kramers law for the small eigenvalues and mean first-passage times of a metastable Markovian jump process which is invariant under a group of symmetries. Our results show that the usual Eyring–Kramers law for asymmetric processes has to be corrected by a factor computable in terms of stabilisers of group orbits. Furthermore, the symmetry can produce additional Arrhenius exponents and modify the spectral gap. The results are based on representation theory of finite groups.


Metastability Kramers’ law Stochastic exit problem First-passage time Markovian jump process Spectral theory Symmetry group Representation theory 

Mathematical Subject Classification

60J27 20C35 60K35 


  1. 1.
    Arrhenius, S.: On the reaction velocity of the inversion of cane sugar by acids. J. Phys. Chem., 4, 226 (1889) (in German). Translated and published. In: Selected Readings in Chemical Kinetics, M.H. Back and K.J. Laider (eds.), Pergamon, Oxford, 1967Google Scholar
  2. 2.
    Barret, F.: Sharp asymptotics of metastable transition times for one dimensional SPDEs. Ann. Inst. H. Poincaré Probab. Statist. 51, 129–166 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Barret, F.: Temps de transitions métastables pour des systèmes dynamiques stochastiques fini et infini-dimensionnels. Ph.D. thesis, Ecole Polytechnique (2012)Google Scholar
  4. 4.
    Berglund, N.: Kramers’ law: validity, derivations and generalisations. Markov Process. Relat. Fields 19(3), 459–490 (2013)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Berglund, N., Dutercq, S.: The Eyring–Kramers Law for Markovian Jump Processes with Symmetries. Preprint version. arXiv:1312.0835v2 (2014)
  6. 6.
    Berglund, N., Fernandez, B., Gentz, B.: Metastability in interacting nonlinear stochastic differential equations: I. From weak coupling to synchronization. Nonlinearity 20(11), 2551–2581 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Berglund, N., Fernandez, B., Gentz, B.: Metastability in interacting nonlinear stochastic differential equations II: large-\({N}\) behaviour. Nonlinearity 20(11), 2583–2614 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Berglund, N., Gentz, B.: The Eyring–Kramers law for potentials with nonquadratic saddles. Markov Process. Relat. Fields 16, 549–598 (2010)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Berglund, N., Gentz, B.: Sharp estimates for metastable lifetimes in parabolic SPDEs: Kramers’ law and beyond. Electron. J. Probab. 18(24), 58 (2013)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Bovier, A., Eckhoff, M., Gayrard, V., Klein, M.: Metastability and low lying spectra in reversible Markov chains. Commun. Math. Phys. 228(2), 219–255 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bovier, A., Eckhoff, M., Gayrard, V., Klein, M.: Metastability in reversible diffusion processes. I. Sharp asymptotics for capacities and exit times. J. Eur. Math. Soc. (JEMS) 6(4), 399–424 (2004)Google Scholar
  12. 12.
    Bovier, A., Gayrard, V., Klein, M.: Metastability in reversible diffusion processes. II. Precise asymptotics for small eigenvalues. J. Eur. Math. Soc. (JEMS) 7(1), 69–99 (2005)Google Scholar
  13. 13.
    Cameron, M.: Computing the asymptotic spectrum for networks representing energy landscapes using the minimal spanning tree. Networks Heterogen. Media 9, 383–416 (2014)CrossRefzbMATHGoogle Scholar
  14. 14.
    Cameron, M., Vanden-Eijnden, E.: Flows in complex networks: theory, algorithms, and application to Lennard–Jones cluster rearrangement. J. Stat. Phys. 156(3), 427–454 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Chiang, T.S., Chow, Y.: Asymptotic behavior of eigenvalues and random updating schemes. Appl. Math. Optim. 28(3), 259–275 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    den Hollander, F.: Metastability under stochastic dynamics. Stoch. Process. Appl. 114(1), 1–26 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Doyle, P.G., Snell, J.L.: Random Walks and Electric Networks, Volume 22 of Carus Mathematical Monographs. Mathematical Association of America, Washington, DC (1984)Google Scholar
  18. 18.
    Dutercq, S.: PhD thesis, in Preparation, Université d’Orléans (2015)Google Scholar
  19. 19.
    Eyring, H.: The activated complex in chemical reactions. J. Chem. Phys. 3, 107–115 (1935)CrossRefGoogle Scholar
  20. 20.
    Freidlin, M.I., Wentzell, A.D.: Random Perturbations of Dynamical Systems, 2nd edn. Springer, New York (1998)CrossRefzbMATHGoogle Scholar
  21. 21.
    Helffer, B., Klein, M., Nier, F.: Quantitative analysis of metastability in reversible diffusion processes via a Witten complex approach. Mat. Contemp. 26, 41–85 (2004)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Hun, K.: Metastability in Interacting Nonlinear Stochastic Differential Equations. Master’s thesis, Université d’Orléans (2009)Google Scholar
  23. 23.
    Hwang, C.-R., Sheu, S.J.: Singular perturbed Markov chains and exact behaviors of simulated annealing processes. J. Theor. Probab. 5(2), 223–249 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Kolokoltsov, V.N.: Semiclassical Analysis for Diffusions and Stochastic Processes. Lecture Notes in Mathematics, vol. 1724. Springer, Berlin (2000)CrossRefzbMATHGoogle Scholar
  25. 25.
    Kolokol’tsov, V.N., Makarov, K.A.: Asymptotic spectral analysis of a small diffusion operator and the life times of the corresponding diffusion process. Russ. J. Math. Phys. 4(3), 341–360 (1996)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Kramers, H.A.: Brownian motion in a field of force and the diffusion model of chemical reactions. Physica 7, 284–304 (1940)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Le Peutrec, D., Nier, F., Viterbo, C.: Precise Arrhenius law for \(p\)-forms: the Witten Laplacian and Morse-Barannikov complex. Ann. Henri Poincaré 14, 567–610 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Mathieu, P.: Spectra, exit times and long time asymptotics in the zero-white-noise limit. Stoch. Stoch. Rep. 55(1–2), 1–20 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Miclo, L.: Comportement de spectres d’opérateurs de Schrödinger à basse température. Bull. Sci. Math. 119(6), 529–553 (1995)MathSciNetGoogle Scholar
  30. 30.
    Norris, J.R.: Markov Chains Volume 2 of Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, Cambridge (1998). Reprint of 1997 originalGoogle Scholar
  31. 31.
    Rutishauser, H.: Handbook Series Linear Algebra: the Jacobi method for real symmetric matrices. Numer. Math. 9(1), 1–10 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Serre, J.-P.: Linear Representations of Finite Groups. Springer, New York (1977). Translated from the second French edition by Leonard L. Scott, Graduate Texts in Mathematics, vol. 42 (1977)Google Scholar
  33. 33.
    Trouvé, A.: Cycle decompositions and simulated annealing. SIAM J. Control Optim. 34(3), 966–986 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Ventcel’, A.D.: The asymptotic behavior of the eigenvalues of matrices with elements of the order \({\rm exp}\{-V_{ij}/(2\varepsilon ^{2})\}\). Dokl. Akad. Nauk SSSR 202, 263–265 (1972)MathSciNetGoogle Scholar
  35. 35.
    Ventcel’, A.D., Freĭdlin, M.I.: Small random perturbations of a dynamical system with stable equilibrium position. Dokl. Akad. Nauk SSSR 187, 506–509 (1969)MathSciNetGoogle Scholar
  36. 36.
    Ventcel’, A.D., Freĭdlin, M.I.: Small random perturbations of dynamical systems. Uspehi Mat. Nauk 25(1 (151)), 3–55 (1970)Google Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Laboratoire MAPMO, CNRS UMR 7349, Fédération Denis Poisson, FR 2964Université d’OrléansOrléans Cedex 2France

Personalised recommendations